Louisiana, 2019

Damaging Winds in Louisiana, April 25, 2019

April 25, 2019 · NWS LIX · 6 events in 3 counties and zones

A complex of thunderstorms moved through southeast Louisiana, coastal Mississippi and the nearby coastal waters during the late morning and afternoon hours of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A complex of thunderstorms moved through southeast Louisiana, coastal Mississippi and the nearby coastal waters during the late morning and afternoon hours of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 25, 3:22 AM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Apr 25, 3:22 AM CST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
422 AM CDT Thu Apr 25 2019

.SHORT TERM...
A cold front will move into the area today bringing a line of
strong thundestorms with it. A few cells ahead of the line will be
possible as well. The main issues with any severity will be
damaging winds and tornadic activity. The line will slow as it
reaches the area which sets up a prolonged period of heavy
rainfall mainly over the northern half of the area. Total rainfall
amounts should be in the 1 to 3 inch range with isolated higher
amounts. There is the potential for these amounts to fall within a
short time frame. If this occurs, then flooding of low lying and
poor drainage areas could occur.

Once the front moves through, which should be by early evening,
clouds and some light rain areas will remain but conditions will
gradually improve through tonight. Models are keeping all
mention of clouds and light rain to the east associated with an
850mb thermal trough for Friday morning. This may be the case, but
it will be just off to the east and still may affect a few of the
Miss coastal counties. Regardless, all the area will begin to dry
out Friday through the extended portion of this fcast.

&&

.AVIATION...
VFR conditions prevail at most terminals with only KMCB
and KASD being IFR conditions due to low ceilings.  Current
convection going on in north and western LA will move eastward. MVFR
to IFR conditions will be possible at all terminals starting from
west to east this morning into this afternoon. Thunderstorms have
the possibility of producing stronger gusts.  Conditions will return
to prevailing VFR tonight as the convection exits eastward. -BL

&&

.MARINE...
Currently in a transition period between high pressure sliding
eastward and low pressure currently near the ArkLaTex moving
northeast.  Increased pressure gradient between these two features
will cause winds to be high end Small Craft Exercise Caution
starting late morning into overnight tomorrow. Additionally, a cold
front associated with the low will bring showers and thunderstorms
this morning into this evening, with the potential of strong to
severe thunderstorms. These storms could produce strong/gale winds
and possibly a waterspout.  As the cold front passes the area, winds
will shift from onshore flow to offshore flow and winds will slowly
taper off.  High pressure will then build and bring calmer and
quieter weather through the weekend. - BL

&&

.DECISION SUPPORT...

DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Slight risk of both severe thunderstorms and excessive
rainfall today. River flood warnings.

Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue =  Long-fused watch, warning, or advisory in effect or high
        visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or advisory
         issuances; radar support for slight risk severe or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
         events; HazMat or other large episodes.
Red =   Full engagement for Moderate to high risk of severe and/or excessive
        rainfall, or direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  76  58  77  51 / 100  40   0   0
BTR  78  60  79  54 / 100  20   0   0
ASD  77  59  80  54 / 100  40   0   0
MSY  78  63  80  59 / 100  30   0   0
GPT  74  61  78  57 / 100  50   0   0
PQL  77  60  81  54 / 100  60   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Apr 25, 3:33 AM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
433 AM CDT Thu Apr 25 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-252145-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
433 AM CDT Thu Apr 25 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms for the entire area
today. The risk of severe weather should move out of the area by
early evening. The main threats will be damaging straight line
winds and a few tornadoes. Additionally, there is a Slight Risk
for excessive rainfall today, with the potential for multiple
rounds of thunderstorms over an extended duration anywhere within
southeastern Louisiana and southern Mississippi. Rainfall totals
between 1 and 3 inches will be possible, with the potential for
locally higher amounts which may lead to flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The risk of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 25, 6:59 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
759 AM CDT Thu Apr 25 2019

LAZ034-035-MSZ068-251400-
Pointe Coupee-West Feliciana-Wilkinson-
759 AM CDT Thu Apr 25 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WEST FELICIANA...
NORTHWESTERN POINTE COUPEE PARISHES IN SOUTHEASTERN LOUISIANA AND
WILKINSON COUNTIES...

At 758 AM CDT, a strong thunderstorm was located over Dupont, or near
Moreauville, moving east at 60 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Centreville, Woodville, Wakefield, Lettsworth, Spillman, Batchelor,
Fort Adams, Dolorosa and Crosby.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3131 9108 3128 9106 3100 9107 3100 9118
      3090 9121 3078 9176 3082 9181 3097 9181
      3104 9172 3104 9165 3097 9166 3104 9156
      3114 9163 3124 9156 3122 9151 3124 9148
      3128 9149 3132 9146 3137 9122
TIME...MOT...LOC 1258Z 252DEG 50KT 3095 9193

CAB
Special weather statement, Apr 25, 8:01 AM CST, 53 minutes before
Special Weather Statement
National Weather Service New Orleans LA
901 AM CDT Thu Apr 25 2019

LAZ057>060-251500-
St. Charles-St. John The Baptist-Upper Lafourche-St. James-
901 AM CDT Thu Apr 25 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOHN THE
BAPTIST...SOUTHEASTERN ST. JAMES...NORTHWESTERN ST. CHARLES AND NORTH
CENTRAL LAFOURCHE PARISHES...

At 901 AM CDT, a strong thunderstorm was located 7 miles east of
South Vacherie, or 10 miles southwest of Hahnville, moving northeast
at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hahnville, Laplace, Reserve, Killona, Norco, Paradis, Montz, Edgard,
Luling, Boutte, Ama, Destrehan, Taft, New Sarpy, St. Rose, South
Vacherie, Des Allemands and Bayou Gauche.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2998 9067 3015 9043 3011 9043 3006 9038
      3006 9030 3005 9028 2987 9027 2983 9069
TIME...MOT...LOC 1401Z 237DEG 32KT 2991 9057
Special weather statement, Apr 25, 8:47 AM CST, 7 minutes before
Special Weather Statement
National Weather Service New Orleans LA
947 AM CDT Thu Apr 25 2019

LAZ059>061-251545-
St. Charles-Upper Lafourche-Upper Jefferson-
947 AM CDT Thu Apr 25 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. CHARLES...
NORTHEASTERN LAFOURCHE AND NORTHWESTERN JEFFERSON PARISHES...

At 946 AM CDT, a strong thunderstorm was located near Mathews, or 11
miles northwest of Larose, moving northeast at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Avondale, Jefferson, Harahan, Westwego, Lockport, Mathews, Des
Allemands, Bridge City, Raceland, Bayou Gauche, Elmwood, Waggaman,
Luling and River Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2973 9063 2986 9044 2997 9013 2982 9016
      2965 9025 2959 9061
TIME...MOT...LOC 1446Z 231DEG 44KT 2972 9045

CAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
April 25, 8:54 AM CST
Where
Jefferson County, 1.24 mi N of Moisant Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.018, -90.270

A large tree was blown down along the 400 block of East Loyola Drive.

Thunderstorm Wind, Jefferson

When
April 25, 8:58 AM CST
Where
Jefferson County, 0.84 mi SE of (Msy)moisant Fld New
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.990, -90.242

A power pole was reported blown down near City Hall on Williams Boulevard.

Thunderstorm Wind, Jefferson

When
April 25, 9:01 AM CST
Where
Jefferson County, 1.99 mi N of Bridgedale
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.999, -90.196

A large tree was blown down near Pheobe Hearst School in Kenner. The tree also brought down power lines.

Thunderstorm Wind, Ascension

When
April 25, 12:31 PM CST
Where
Ascension County, 1.61 mi S of Lemannville
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.097, -90.917

Photos and news footage received of snapped power poles and downed power lines along River Road near the Sunshine Bridge. Possible tornado with event time estimated from radar.

Thunderstorm Wind, Assumption

When
April 25, 12:32 PM CST
Where
Assumption County, 0.91 mi NE of Belle Rose
Measured
60 kt (69 mph) estimated gust
Reported by
COOP Observer
Coordinates
30.060, -91.040

A NWS Cooperative observer reported a pecan tree was blown down and took out some power lines.

Thunderstorm Wind, Ascension

When
April 25, 12:32 PM CST
Where
Ascension County, Burnside
Measured
61 kt (70 mph) measured gust
Reported by
Broadcast Media
Coordinates
30.130, -90.930

Broadcast media relayed a report of 70 mph winds from a fleet boat captain on the Mississippi River at Burnside. Event time was estimated from radar indications of a rear flank downdraft at the storm location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2019Every state in 2019This day in weather historyWarnings in Louisiana, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 809700, 809701, 809699, 809702, 809703, 809704.